Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 14, NWS Greenville-Spartanburg, SC

July 23, 1997Cabarrus County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 23, 1997, 2:15 AM EDT for Cabarrus County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1997, 2:15 AM EDT (06:15 UTC)
Expired
Jul 23, 1997, 5:00 AM EDT
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Cabarrus County, NC

The radar

The Greer radar (KGSP), 162 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1635 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 230616
FFWGSP
NCC025-230900-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
215 AM EDT WED JUL 23 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  500 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL NORTH CAROLINA
 
   ...CABARRUS COUNTY
 
RADAR ESTIMATED THAT RAINFALL HAS REACHED CRITICAL LEVELS IN MUCH OF THE
COUNTY TONIGHT AND SEVERE URBAN FLOODING WAS BECOMING VERY LIKELY. OTHER
STORMS WILL MOVE INTO THE COUNTY FROM THE WEST ADDING TO THE HEAVY RAIN.
THE HEAVIEST RAIN HAS OCCURRED ALONG HIGHWAY 49 EAST OF CONCORD. SOME OF
THE STORMS WERE CAUSING RAINFALL RATES OF UP TO 2 INCHES PER HOUR.
 
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED
AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS
TONIGHT.
 
JONES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:08 PM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 9:08 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
908 PM EDT TUE JUL 22 1997

DISC:  RADAR/SAT TRENDS THE PAST 4-6 HOURS INDICATE THE REMNANTS OF
DANNY...CURRENTLY CLOSE TO NW GA... IS MOVING.  APPARENT MOTION IS FROM
ABOUT 250 DEGREES AT ARND 10 KTS...WHICH IF IT CONTINUED WOULD TRACK
WHATEVERS LEFT OF THE SYSTEM INTO THE WEST PART OF THE UPSTATE SC
TOMORROW AFTERNOON.  ASIDE FROM A FEW BANDS OF PCPN...THE ONLY EFFECT OF
DANNY SO FAR HAS BEEN TO PROVIDE WARM MID LEVEL TEMPS AND A DIVERGENT
LOW LEVEL FLOW REDUCING CONVECTIVE CVRG.  THE MAIN ACTIVITY TODAY HAS
BEEN ALONG THE BNDRY DRAPED ACRS MY NORTHERN NC COUNTIES...WHICH HAS
FOCUSED QUITE A BIT OF HEAVY RAIN FROM THE NORTHERN MTNS INTO THE
NORTHERN PARTS OF THE CLT METRO AREA.

OVERALL...THE GOING BREAKDOWN OF WATCHES/POPS LOOKS GOOD ACRS MY CWA.
DONT SEE ANY PROBLEM CUTTING POPS BACK A BIT UPSTATE...BUT AS WE SAW
LATE LAST NIGHT IN THE UPSTATE/SOUTHERN NC MTNS CONVECTIVE BANDS CAN
REALLY POP WITH A BIT OF UPSLOPE FLOW AND THIS MUCH MSTR.  TEMPERATURE
FCSTS ONCE AGAIN IN LINE.

JOHNSTONE

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:00 AM EDTFlash Flood WarningGSPMecklenburg2 hr
Jul 23, 5:00 AM EDTFlash Flood WarningGSPCabarrus, Mecklenburg4 hr
Jul 23, 8:22 AM EDTFlash Flood WarningGSPRowan4 hr
Jul 23, 8:57 AM EDTFlash Flood WarningGSPCabarrus, Mecklenburg3 hr
Jul 23, 12:17 PM EDTFlash Flood WarningGSPJackson, Macon3 hr

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.